Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up

Women's Health

Font Size

When Medicine Makes Headaches Worse

Difficult Diagnosis continued...

However, the symptoms can be somewhat different. The nausea and sensitivity to light that are typical with migraine headaches are usually absent in rebound headaches, and the pain can be anywhere on the head.

"The typical patient with rebound headaches will come in and complain that he has headaches every day," says R. Michael Gallagher, DO, founding director of the University Headache Center in Moorestown, N.J. "The pain will escalate to a point where it's interfering with his life and he's suffering from depression and anxiety, and simply not feeling like himself anymore."

The Culprits

Experts say any painkiller in your medicine cabinet is capable of causing rebound headaches if you take it often enough and in a large enough quantity. Over-the-counter medications that contain aspirin, acetaminophen (such as Tylenol), and ibuprofen (such as Advil) can all cause rebound headaches. However, overuse of medications that combine these painkillers with caffeine, such as Excedrin or Anacin, are even more likely to cause a problem.

"Over-the-counter medications with caffeine are among the biggest culprits," Gallagher tells WebMD.

The overuse of prescription drugs can also cause rebound headaches, especially drugs such as Fioricet and Fiorinal -- barbiturate sedatives mixed with caffeine. Smith says that the overuse of a number of narcotic painkillers, such as Darvocet, Tylenol with codeine, Vicodin, and Lortab is also likely to result in rebound headaches.

For many sufferers, it's a combination of prescription and over-the-counter medications that leads to the problem.

"A lot of people are taking both kinds," says Gallagher. "They do it because they're desperate. They're in pain and even if they're already on a prescription, they're easily influenced by commercials on television for medications designed to treat headaches."

Deceptive Warnings

Smith says people often believe that if they can buy something without a prescription, it can't really be that dangerous.

"I think that patients sometimes look at the disclaimers on painkiller bottles and assume that the warnings are just perfunctory things stuck in there by lawyers," says Smith. "However, if people followed those warnings, they would be at a lower risk of developing medicine overuse headaches."

Today on WebMD

hands on abdomen
Test your knowledge.
womans hand on abdomen
Are you ready for baby?
birth control pills
Learn about your options.
Is it menopause or something else?
woman in bathtub
bp app on smartwatch and phone
estrogen gene

Send yourself a link to download the app.

Loading ...

Please wait...

This feature is temporarily unavailable. Please try again later.


Now check your email account on your mobile phone to download your new app.

Blood pressure check
hot water bottle on stomach
Attractive young woman standing in front of mirror